Article

Antimalarials.

Journal of the American Academy of Dermatology (Impact Factor: 4.91). 07/1981; 4(6):650-5. DOI: 10.1016/S0190-9622(81)70065-3
Source: PubMed

ABSTRACT The antimalarials, chloroquine, hydroxychloroquine, and quinacrine, are used primarily for malaria; but they can be beneficial for cutaneous lupus erythematosus (LE), polymorphous light eruption, solar urticaria, and porphyria cutanea tarda. Antimalarials bind to deoxyribonucleic acid (DNA) which prevents DNA and ribonucleic acid (RNA) polymerase reactions and DNA heat inactivation; and they inhibit the LE cell phenomenon, antinuclear antibody reactions, and suppress lymphocyte transformation. By competing with calcium ion, they stabilize membranes and have an anesthetic effect. Their anti-inflammatory potential is due to their inhibition of hydrolytic enzymes, stabilization of lysosomes, interference with prostaglandin synthesis, blocking of chemotaxis, and antagonism of histamine responses. The antimalarials have no sunscreening properties. The most common toxic effects are cutaneous pigmentation, nausea, vomiting, diarrhea, mild ileus, and cycloplegia. There has been a reluctance to use chloroquine and hydroxychloroquine because of the possibility of retinopathy. However, if the "safe" daily dose limit of chloroquine, 2 mg per pound of body weight, and of hydroxychloroquine, 3.5 mg per pound of body weight, is followed, the chance of retinopathy is slight. Quinacrine does not cause retinopathy, but it has more cutaneous side effects than the other two agents.

0 Bookmarks
 · 
145 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Hydroxychloroquine may result in cutaneous dyschromia. Older individuals who are the victims of elder abuse can present with bruising and resolving ecchymoses. The features of hydroxychloroquine-associated hyperpigmentation are described, the mucosal and skin manifestations of elder abuse are reviewed, and the mucocutaneous mimickers of elder abuse are summarized. An elderly woman being treated with hydroxychloroquine for systemic lupus erythematosus developed drug-associated black and blue pigmentation of her skin. The dyschromia was misinterpreted by her clinician as elder abuse and Adult Protective Services was notified. The family was eventually cleared of suspected elder abuse. A skin biopsy of the patient's dyschromia confirmed the diagnosis of hydroxychloroquine-associated hyperpigmentation. Hyperpigmentation of skin, mucosa, and nails can be observed in patients treated with antimalarials, including hydroxychloroquine. Elder abuse is a significant and underreported problem in seniors. Cutaneous findings can aid in the discovery of physical abuse, sexual abuse, and self-neglect in elderly individuals. However, medication-associated effects, systemic conditions, and accidental external injuries can mimic elder abuse. Therefore, a complete medical history and appropriate laboratory evaluation, including skin biopsy, should be conducted when the diagnosis of elder abuse is suspected.
    Dermatology and therapy. 08/2013;
  • [Show abstract] [Hide abstract]
    ABSTRACT: Antimalarials are commonly prescribed in medical practice for conditions such as rheumatoid arthritis, lupus erythematosus, as well as malaria. They are generally well-tolerated, but side effects, although infrequent, are well known. The antimalarial chloroquine diphosphate may be associated with a bluish-gray to black hyperpigmentation of the oral mucosa, mainly on the hard palate. In this report we described five additional cases of palate hyperpigmentation related to the chronic use of chloroquine diphosphate. Professionals must be aware of the adverse effects of antimalarials as chloroquine diphosphate in order to make the correct diagnosis and appropriate management of the patient. Early diagnosis of oral pigmentation by antimalarials may be of great relevance, because it might be an early sign of ocular involvement, and therefore it may be helpful to prevent further complications of antimalarial therapy for the patient.
    Journal of Cutaneous Pathology 05/2013; · 1.77 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: There are a multitude of diseases that commonly affect both the skin and the eye. Part II of this 2-part series reviews the oculocutaneous manifestations of neoplasms, both benign and malignant, and adverse drug reactions affecting the skin and the eye. Though rare, a number of neoplasms that primarily involve the skin, such as melanoma and basal cell carcinoma, can metastasize to the eye, leading to permanent damage if not properly treated. In addition, periocular neoplasms can irritate the conjunctiva and lid, reducing a patient's ability to see clearly. Neoplastic diseases, such as xeroderma pigmentosum, Sturge-Weber syndrome, and multiple myeloma, can also lead to permanent changes in the eye if not discovered and managed promptly. Furthermore, there are a multitude of drugs, including those commonly used by dermatologists, which can result in permanent damage to the eye. With proper knowledge of the ocular manifestations and treatment recommendations described in this 2-part series, dermatologists with the assistance of their ophthalmology colleagues can help avoid the complications, including permanent blindness, associated with infectious, inflammatory, genetic, neoplastic, and drug-related conditions.
    Journal of the American Academy of Dermatology 05/2014; 70(5):821.e1-821.e19. · 4.91 Impact Factor